I'm also going to copy here the information I compiled a couple of years ago for Alzspouse:
The idea that general anesthesia can accelerate Alzheimers is getting close to being accepted scientific knowledge. I haven't seen the full text of the articles, but the reference I would give a doctor is: http://www.j-alz.com/issues/22/anesthesia.html
From my research I compiled a list to show the doctor:
- Least safe: isoflurane and halothane
- Possibly not as bad: sevoflurane is better in some respects, desflurane better still
- Even safer: Thiopental, diazepam, and propofol (though this last showed negative effects at high concentrations)--but be careful because these are often used before something else or for deep sedation, not as general anesthesia by themselves.
- IV anesthesia is generally safer than inhaled (because it is larger molecules)
- Glycopyrrolate, an anticholinergic drug which does not cross blood-brain barrier, is preferable to scopolamine or atropine.
One place to start if you want to do your own research is: Anesth Analg. 2009 May;108(5):1627-30. Consensus statement: First International Workshop on Anesthetics and Alzheimer's disease. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2769511/?tool=pubmed
My husband was given sevoflurane, propofol, lidocaine and Fentanyl, as well as Zofran for nausea. The nurse-anesthetist assured me she gave him as little as possible to keep him under, for as short a time as possible. That he was doing so well the day afterwards makes me understand more fully that there are two issues here. How deep and how long the anesthesia is has a big effect, irrespective of the medication used. But I'm convinced by what I've read that which medication is given is also signficant.
I have since done some research specific to Multiple System Atrophy. There is an anesthesia data book available on Google books: Anaesthesia Databook: A Perioperative and Peripartum Manual By Rosemary Mason. It won't let me cut and paste information but it lists the following risks from MSA:
- cardiovascular instability
- impaired pulmonary respiratory reflexes
- defective reflexes of the pupils, which are used to monitor the depth of anesthesia
- lack of response to ephedrine and similar medications
- bilateral vocal cord paralysis